# SDR 2007FA0000874

- Difficulty date: July 28, 2007
- Submitted: October 4, 2007
- Operation: General aviation
- Aircraft: N2423U
- Make and model: Cessna 172D
- Aircraft serial: 17250023
- Engine: Cont O300*
- System (JASC): 3250 · Landing Gear Steering System
- Part: Rod End
- Part number: MC05430221
- Part serial: 041130614
- Condition: Broken
- Location: Nlg Steering
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

LT SIDE STEERING ROD WITH 215.92 HRS SINCE NEW HAD THE REAR BALL END THAT ATTACHES TO THE RT RUDDER BAR ASSY BREAK.  THE BALL ROD END BROKE AND LEFT THE T/R STEERING ROD AS THE ONLY STEERING FOR THE NOSE GEAR.  THE RODS ARE NOT SOLID RODS, THEY ARE DESIGNED TO PUSH AND NOT TO PULL THAT SLIP INSIDE WHEN PULLED ON.  IT REQUIRES BOTH RODS TO STEER THE RT PEDAL AND LT ROD WILL TURN NOSE TO THE RT AND LT PEDAL AND RT ROD WILL TURN IT TO THE LT.  ON LANDING ROLL OUT, THE PLANE STARTS TO DRIFT TO THE LT AND WITH THE LT RUDDER PEDAL TO NOSE GEAR DISCONNECTED. NOSE GEAR WOULD NOT RESPOND AND THE PLANE WAS SLOWING UP TO THE POINT OF LOSING ENOUGH AIR FLOW OVER THE RUDDER FOR IT TO CONTROL THE PLANE.  THE PILOT STARTED TO DRIFT MORE AND MORE TO THE LT AND WITH NO RESPONSE TO THE RT RUDDER PEDALS THE PILOT APPLIED THE BRAKES.  PLANE WAS GOING OFF THE LT SIDE OF THE RUNWAY AND BEFORE HE COULD STOP IT, THE NOSE GEAR COLLAPSED.  AIRCRAFT HAD 3321.80 HOURS TT.  REPLACEMENT PART ONLY HAD 216.92 HRS ON IT.  THE BALL ROD END HAD BEEN CRACKED FOR A PERIOD OF TIME AND PART OF THE CRACK HAD RUST IN IT AND THEN THE LAST OF IT FAILED.  THE METAL LOOKED LIKE IT HAD CRYSTALLIZED AND THE VERY LITTLE THAT WAS HOLDING, BROKE.  AFTER EXTENSIVE INSP OF THE BROKEN PARTS, IT WAS FOUND THAT THE MFG ROD ENDS PN S1107-3 THAT HAD BROKEN, ALSO HAD THREAD CRACKS WITH RUST.  THESE ROD ENDS THREAD INTO NOSE GEAR STEERING COLLAR, PN 07430114 THE BALL END ATTACHES TO THE NOSE GEAR STEERING RODS, PN 0543022-1 OR IN THIS CASE PN MC0543022-1.  ROD END S1107-3 IS A HOLLOW THREADED SHAFT STYLE THAT THREADS INTO THE STEERING COLLAR AND HAS A JAM NUT TIGHTENED DOWN ON THE STEERING COLLAR.  BOTH RT AND LT ROD END FAILED AT THE JAM NUT.  THERE WAS NO ENTRY ON THE REPLACEMENT OF RT OR LT ROD END PN S1107-3.  (K)
